Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 109, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2016, 8:53 PM CDT for Kittson County, Minnesota; Cavalier County, Pembina County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2016, 8:53 PM CDT (01:53 UTC)
- Expired
- Jul 11, 2016, 9:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kittson County, MN, Cavalier County, ND, Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 155 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 9:15 PM CDT | TSTM WND DMG | 3 N Walhalla, ND | A FEW LARGE 3 TO 4 INCH DIAMETER TREE BRANCHES BROKEN DOWN...ALONG WITH SOME PEA SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.9 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529
WUUS53 KFGF 120153
SVRFGF
MNC069-NDC019-067-120230-
/O.NEW.KFGF.SV.W.0109.160712T0153Z-160712T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
853 PM CDT MON JUL 11 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KITTSON COUNTY IN NORTHWESTERN MINNESOTA...
NORTHERN PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...
EASTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 930 PM CDT
* AT 853 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OLGA...OR 18
MILES EAST OF LANGDON...MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
WALHALLA AROUND 900 PM CDT.
LEROY AROUND 905 PM CDT.
NECHE AROUND 915 PM CDT.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 210 AND 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4900 9700 4855 9804 4897 9825 4900 9819
TIME...MOT...LOC 0153Z 226DEG 49KT 4886 9799
HAIL...1.00IN
WIND...60MPH
$$
DTR2 follow-up statements
685
WWUS53 KFGF 120215
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
915 PM CDT MON JUL 11 2016
MNC069-NDC019-067-120230-
/O.CON.KFGF.SV.W.0109.000000T0000Z-160712T0230Z/
KITTSON MN-PEMBINA ND-CAVALIER ND-
915 PM CDT MON JUL 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN KITTSON...NORTHERN PEMBINA AND EASTERN CAVALIER
COUNTIES...
AT 915 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF NECHE...OR 38 MILES NORTHEAST OF LANGDON...MOVING NORTHEAST AT 45
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN KITTSON...NORTHERN PEMBINA AND EASTERN CAVALIER
COUNTIES.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 210 AND 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4900 9700 4855 9804 4897 9825 4900 9819
TIME...MOT...LOC 0215Z 226DEG 49KT 4907 9766
HAIL...1.00IN
WIND...60MPH
$$
DTR178
WWUS53 KFGF 120222
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
922 PM CDT MON JUL 11 2016
MNC069-NDC019-067-120231-
/O.EXP.KFGF.SV.W.0109.000000T0000Z-160712T0230Z/
KITTSON MN-PEMBINA ND-CAVALIER ND-
922 PM CDT MON JUL 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KITTSON...
NORTHERN PEMBINA AND EASTERN CAVALIER COUNTIES WILL EXPIRE AT 930 PM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO MANTIOBA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4900 9700 4855 9804 4897 9825 4900 9819
TIME...MOT...LOC 0218Z 226DEG 49KT 4907 9766
$$
DTR!What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:06 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 11, 7:06 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 706 PM CDT MON JUL 11 2016 .UPDATE... Issued at 701 PM CDT Mon Jul 11 2016 Rainfall and flooding conditions were handled late this afternoon in MN lakes country. Rainfall continues but rates diminishing. Line of showers and storms just ahead of front/wind shift associated with low in southeastern Saskatchewan moving into Devils Lake-Jamestown. Area does have some instability but low level convergence not great as wind field in eastern ND was very much disturbed today. Entering area of weaker instability as well in eastern ND and the RRV. HRRRX and HRRR models indicate line of showers and storms moving into the RRV by 03z period and then moving northeast with gradual weakening trend. Tweeked pops for this idea. | && .SHORT TERM...(This evening through Tuesday) Issued at 350 PM CDT Mon Jul 11 2016 Focus this afternoon is on heavy rain and severe thunderstorm potential. Approaching upper level low is currently centered near the ND/SK/MT triple point. A low exists over SE SK and eastern SD with occluded frontal boundary extending N-S across central ND and warm front extending east of SD low into southern MN. Elevated warm air advection north of the warm front over central MN is a focus for thunderstorm activity currently. This stationary feature may result in localized flooding through through rest of the afternoon and into the early evening hours...with 1000 to 2000 j/kg of cape to work with and marginal deep shear. Further west...elevated TS continue in the Valley City/Cooperstown area and may drift north a bit this evening. A third area of thunderstorm activity will likley strengthen in the Langdon to New Rockford area over the next couple of hours. Believe this activity may drift east through ND and cross the Red River tonight into MN. Marginal SPC risk for this activity as effective shear is 30-40 kts with 500 to just over 1000 k/kg of cape. Tomorrow...showers are possible in the north behind the front...with perhaps some thunder. Breezy conditions are expected behind the front across the area...with highs in the 70s to low 80s. .LONG TERM...(Tuesday night through Monday) Issued at 350 PM CDT Mon Jul 11 2016 For Tuesday night and Wednesday...models continue to indicate propagation of 500mb low along the international border. Sfc feature reflected under upper low is expected to produce breezy and slightly drier conditions...along with cooler temperatures and scattered showers. By Thursday...models in general agreement transitioning upper level flow to more of a northwesterly regime...becoming a bit more zonal by the end of the period. Mostly dry weather expected through Sunday...but a few disturbances moving across the ridge will provide chances for some showers...mainly across the northern portion of the forecast area. Otherwise...temperatures are expected to remain near seasonal norms. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 701 PM CDT Mon Jul 11 2016 expecting VFR conditions for the most part with local MVFR cigs in parts of the rain area in west central MN to around Bemidji. Tstm risks will diminish as we go thru the overnight and Tuesday will see a bit more of a west-southwest wind with some wraparound stratocu into nrn nd Tuesday aftn. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...Knutsvig LONG TERM...Hopkins AVIATION...Riddle
Hazardous weather outlook, Jul 11, 4:40 AM CDT, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 440 AM CDT MON JUL 11 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 440 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS THE REGION...MOSTLY ALONG AND EAST OF THE RED RIVER VALLEY. MORNING STORMS ARE EXPECTED TO DISSIPATE AFTER SUNRISE. AFTER A BREAK IN ACTIVITY...ANTICIPATE THUNDERSTORMS TO DEVELOP DURING THE MID AFTERNOON HOURS AND CONTINUE INTO THE EVENING HOURS. THE GREATEST THREAT IS ALONG AND EAST OF THE RED RIVER VALLEY. THE RISK FOR TORNADOES WILL BE MORE ELEVATED THAN THE PAST COUPLE OF DAYS...WITH LARGE HAIL...DAMAGING WINDS...AND EXCESSIVE RAINFALL ALSO A RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG WINDS ARE EXPECTED ON TUESDAY...POSSIBLY 25 TO 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. TG
In the hours before
Local storm report, Jul 11, 6:14 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
614 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FLASH FLOOD DETROIT LAKES 46.81N 95.84W
07/11/2016 BECKER MN PUBLIC
FLOODING REPORTED IN WASHINGTON PARK AND STREET FLOODING
ON LANGFORD STREET. REPORT AND PICTURES POSTED VIA SOCIAL
MEDIA.
&&
GGUSTLocal storm report, Jul 11, 7:17 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
717 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 5 S CHRISTINE 46.50N 96.81W
07/11/2016 RICHLAND ND TRAINED SPOTTER
FIELDS AND FARM ACCESS ROADS FLOODED ACROSS PORTIONS OF
SOUTH EAGLE TOWNSHIP.
&&
GGUSTLocal storm report, Jul 11, 7:21 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD 5 NE BARNESVILLE 46.70N 96.34W
07/11/2016 CLAY MN TRAINED SPOTTER
FIELDS AND FARM ACCESS ROADS FLOODED NEAR STONEY CREEK
AND ACROSS NORTHERN HUMBOLDT AND SOUTHERN SKREE
TOWNSHIPS.
&&
GGUSTSpecial weather statement, Jul 11, 7:51 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 PM CDT MON JUL 11 2016
NDZ007-008-014>016-024-026>029-038-039-054-120145-
NELSON ND-EDDY ND-PEMBINA ND-BENSON ND-BARNES ND-STEELE ND-RAMSEY ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-CASS ND-GRIGGS ND-
CAVALIER ND-GRAND FORKS ND-
751 PM CDT MON JUL 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR RAMSEY...NORTHERN BARNES...
WESTERN PEMBINA...EASTERN EDDY...SOUTHEASTERN BENSON...WESTERN
WALSH...WESTERN GRAND FORKS...NELSON...GRIGGS...STEELE...CAVALIER AND
NORTHWESTERN CASS COUNTIES UNTIL 845 PM CDT...
AT 750 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF HANNAH TO
NEAR LEAL...AND MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS AS THEY
MOVE TOWARD LANGDON...MICHIGAN...AND COOPESTOWN.
44 MPH WIND GUST WAS RECORDED AT DEVILS LAKE AIRPORT AT 720 PM.
LAT...LON 4900 9786 4704 9759 4702 9847 4759 9850
4759 9864 4900 9899
TIME...MOT...LOC 0050Z 226DEG 33KT 4921 9873 4716 9835
DTRLocal storm report, Jul 11, 7:55 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
755 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM FLASH FLOOD 3 WNW DETROIT LAKES 46.83N 95.90W
07/11/2016 BECKER MN BROADCAST MEDIA
FLOODING REPORTED ON HIGHWAY 10. REPORT AND PHOTO POSTED
VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jul 11, 8:02 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
802 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM FLASH FLOOD 1 S HEIGHT OF LAND LAKE 46.88N 95.61W
07/11/2016 BECKER MN CO-OP OBSERVER
FIELDS AND ACCESS ROADS FLOODED. OBSERVER REPORTS HAVING
RECEIVED 3.6 INCHES OF RAIN SINCE 4 PM CDT. TOTAL OVER
7.58 INCHES OF RAIN SINCE SATURDAY.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 9:47 PM CDT | Areal Flood Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 12 hr |
| Jul 11, 7:51 PM CDT | Special Weather Statement | FGF | Cavalier, Griggs, Nelson, Ramsey, Steele | 54 min |
| Jul 12, 3:54 AM CDT | Wind Advisory | FGF | Barnes, Benson, Eddy, Griggs, Nelson, Ramsey | 16 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.